Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 37, NWS Baltimore/Washington

June 12, 2003Fauquier County, Loudoun County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 12, 2003, 8:25 PM EDT for Fauquier County, Loudoun County, Virginia. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 8:25 PM EDT (00:25 UTC)
Expired
Jun 12, 2003, 10:15 PM EDT
In force
110 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Fauquier County, VA, Loudoun County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 130026
FFWLWX
VAC061-107-130215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
825 PM EDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS EXTENDED A

* FLASH FLOOD WARNING FOR
  NORTHERN FAUQUIER COUNTY IN NORTHERN VIRGINIA
  LOUDOUN COUNTY IN NORTHERN VIRGINIA

* UNTIL 1015 PM EDT.

* FLOODING HAS BEEN REPORTED BY COUNTY OFFICIALS ACROSS NORTHERN 
FAUQUIER AND LOUDOUN COUNTIES...FROM DELAPLANE AND THE PLAINS 
EASTWARD TO DULLES AND STERLING. SHOWERS WILL CONTINUE ACROSS THE 
AREA THROUGH 10PM...WITH ADDITIONAL THUNDERSTORMS POSSIBLE. BETWEEN 
TWO AND THREE AND A HALF INCHES OF RAIN HAS FALLEN ACROSS THE 
AREA...WITH ANOTHER INCH TO AN INCH AND A HALF EXPECTED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3909 7788 3893 7801 3890 7776 3895 7752
          3904 7742 3918 7757

$$

HTS
1 follow-up statement
000 
WGUS71 KLWX 130217
FFSLWX
VAC061-107-130245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 PM EDT THU JUN 12 2003

...FLASH FLOOD WARNING HAS EXPIRED FOR FAUQUIER AND LOUDOUN 
COUNTIES...

THUNDERSTORMS WHICH HAD PRODUCED TORRENTIAL RAINS EARLIER THIS 
EVENING HAVE MOVED WELL TO THE EAST. ADDITIONAL SHOWERS AND 
THUNDERSTORMS WILL CROSS THE AREA THROUGH MIDNIGHT. HOWEVER... 
RAINFALL RATES ARE EXPECTED TO BE MUCH LESS...WITH LOCAL AREAS 
RECEIVING UP TO A HALF INCH...AND MOST LOCATIONS RECEIVING LESS THAN 
A QUARTER INCH. THUS...THE FLASH FLOOD WARNINGS FOR THE AREA 
HAVE BEEN ALLOWED TO EXPIRE. 

SOME LOW-LYING AREAS MAY STILL BE EXPERIENCING PONDING OF WATER. 
MOTORISTS SHOULD BE ALERT. IN ADDITION...STREAMS AND CREEKS WILL BE 
RUNNING HIGH AND FAST. DO NOT CROSS THROUGH WATER OF AN UNKNOWN 
DEPTH.
$$

HTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:00 PM EDT, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 12, 2:00 PM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU JUN 12 2003

.SHORT TERM...TNGT AND TMRW...
MAIN PROBLEMS IN THE SHORT TERM TODAY ARE FFLDG AND SVR. AREA RAOBS
SHOWING PWATS HIGHER THAN YDY. GPS IPWV DATA AROUND THE AREA ALSO
SHOWING A SIGNIFICANT INCRS OVR THE PAST 24-36H. STORMS YDY WERE
ALSO VRY EFFICIENT PRODUCING 1-3 IN/HR RAFL RATES WITH SOME FLDG.
ALL IN ALL...FLOOD THREAT CONTS TO INCRS...AND WL CONT FLASH FLOOD
WATCH.

AS FOR SVR...WATCH BOX IN THE S ALREADY. JUST ABOUT ANYWHERE IS
PRIMED FOR SVR TODAY. BEST ORGANIZATION LIKELY IN THE N WITH STGST
SHEAR...WHILE OVR THE S...BEST AEREAL CVRG XPCTD. DEEP LYR SHEAR
STILL SUFFICIENT FOR ORGANIZED CONVECTION AND SVR. AGAIN TODAY WITH
SHORT LINEAR HODOGRAPHS LINEAR MODE FAVORED WITH SVR MAINLY ASSOC
WITH LEWPS/BOWING SEGMENTS. WET MICROBURSTS IN PCPN LOADED STORMS WL
ALSO BE A PROB TODAY. SHEAR PARMS MUCH STRONGER IN THE RUC
SNDGS...BUT THIS IS NOT SUPPORTED AS WELL BY THE OBSERVATIONAL DATA.

POPS CONT OVNGT AND CHC POPS AGAIN TMRW WITH ANOTHER REPEAT
PERFORMANCE. 50 POPS BOTH PDS.

MANNING

.LONG TERM FRI NGT THROUGH THU...
ETA STILL SHOWING THE CWA MOIST AND UNSTABLE SAT AND FNT WILL BE
SINKING S OVR THE AREA. ANOTHER GOOD SHOT AT AT LEAST SCT CONVECTION.
WILL USE 40 POPS AREAWIDE FOR THE AFTN AND EVENING.

BOTH MODELS NOW IN CONSENSUS IN FCSTG FNT S OF US...AND CWA IN DRY
ZONE. WILL HAPPILY PULL POPS FOR SUNDAY. SHOULD BE COOLER AND A LTL
LESS HUMID TOO. GFS KEEPS DRY AIR IN PLACE THRU MID WEEK. EXTENDED
SHOWS NEXT FNT IN ON DAY 7...THURSDAY.

RDH

.LWX...
DC...FLASH FLOOD WATCH THROUGH THIS EVE DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVE MDZ002>007...MDZ009>011...
     MDZ013...MDZ014.
VA...FLASH FLOOD WATCH THROUGH THIS EVE VAZ021...VAZ025>031...
     VAZ036>042...VAZ050>056.
     SVR TSTM WATCH #527 TIL 23Z VAZ021...VAZ025>026...
     VAZ036>039...VAZ050...VAZ055>057.
WV...FLASH FLOOD WATCH THROUGH THIS EVE WVZ048>055.
MARINE...NONE.

SVR TSTM WATCH ALL ZONES TIL 00Z.
Hazardous weather outlook, Jun 12, 11:35 AM EDT, 8 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THROUGH TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR
MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON
AND EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO
THE WEEKEND.

RDH

In the hours before

Local storm report, Jun 12, 3:46 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    CHARLES TOWN              WV   WIND DAMAGE
06/12/03   JEFFERSON                      TREES DOWN REPORTED BY
                                          LAW ENFORCEMENT.
Local storm report, Jun 12, 4:56 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    WARRENTON                 VA   WIND DAMAGE
06/12/03   FAUQUIER                       LARGE LIMBS DOWN IN
                                          WARRENTON

0415 PM    GREENWICH                 VA   WIND DAMAGE
06/12/03   PRINCE WILLIAM                 TREES DOWNED LAW
                                          ENFORCEMENT REPORT.
Local storm report, Jun 12, 6:02 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    COUNTY WIDE               VA   WIND DAMAGE
06/12/03   KING GEORGE                    MANY TREES DOWNED.
                                          EMERGENCY SERVICES
                                          REPORT.

0523 PM    COMPTON                   MD   WIND DAMAGE
06/12/03   ST. MARYS                     TREE DOWNED ON A HOUSE.
                                          911 CENTER REPORT
Local storm report, Jun 12, 6:26 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    GREENBELT                 MD   WIND DAMAGE
06/12/03   PRINCE GEORGES                 TREES DOWN ON THE
                                          BALTIMORE WASHINGTON
                                          PARKWAY. SPOTTER REPORT.

0615 PM    CHEVERLY                  MD   WIND DAMAGE
06/12/03   PRINCE GEORGES                 TREES DOWN ON THE
                                          BALTIMORE WASHINGTON
                                          PARKWAY NEAR MD 410.
                                          SPOTTER REPORT
Local storm report, Jun 12, 6:34 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
634 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    ALEXANDRIA                VA   WIND DAMAGE
06/12/03   ALEXANDRIA                     SOME TREES DOWN AND ROOF
                                          DAMAGE. 911 CENTER
                                          REPORT.

0545 PM    NEW MARKET                MD   WIND DAMAGE
06/12/03   FREDERICK                      30 TO 40 TREES DOWN IN
                                          NEW MARKET. SPOTTER
                                          REPORT.
Local storm report, Jun 12, 6:44 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
644 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    2W MECHANICSVILLE         MD   WIND DAMAGE
06/12/03   ST. MARYS                     TREES DOWN IN THOMPSONS
                                          CORNER.

0545 PM    WASHINGTON                DC   WIND DAMAGE
06/12/03   DISTRICT OF COLUMBIA           SEVERAL TREES DOWN AND 2
                                          ROOFS COLLAPSED.
                                          EMERGENCY MANAGEMENT
                                          REPORT.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:21 PM EDTFlash Flood WarningLWXShenandoah3 hr
Jun 13, 5:08 PM EDTFlash Flood WarningLWXWarren3 hr
Jun 13, 6:39 PM EDTFlash Flood WarningLWXOrange3 hr
Jun 13, 7:16 PM EDTSpecial Marine WarningLWX29 min
Jun 13, 7:53 PM EDTSpecial Marine WarningLWX37 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.